High Wind, Blue Earth
- When
- April 7, 8:00 AM CST to 3:00 PM CST
- Where
- Blue Earth forecast zone
- Measured
- 69 kt (79 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.035, -94.067 (the zone’s center; the record gives no point)
A strong surface low pressure system moved out of the southwestern US and into north central Minnesota by the early afternoon on the 7th. This system produced numerous wind gusts in the 50 to 75 mph range across portions of southern Minnesota.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A strong surface low pressure system moved out of the southwestern US and into north central Minnesota by the early afternoon on the 7th. This system produced numerous wind gusts in the 50 to 75 mph range across portions of southern Minnesota. The highest measured wind to be reported was 79 mph at Fairmont (Martin County). Other strong gusts that were measured include 71 mph at St. Clair (Blue Earth County), 69 mph at Waseca (Waseca County), 64 mph at Owatonna (Steele County), and 61 mph at Faribault (Rice County). Some damages of note include 30 homes with shingle damage in Mankato (Blue Earth Co.), Semi trailers blown over near Eagle Lake (Blue Earth County) and Goodhue (Goodhue County), roof off a barn near Cleveland (Le Sueur County), and a railroad cross arm blown over on power lines in St. James (Watonwan County). Strong winds estimated at around 70 mph (by the Ellendale Eagle newspaper) toppled a 45,000 bushel bin at the Cannon Valley Co-op Elevator in Ellendale (Steele County). A one hundred foot section of a turkey house roof in Lemond Township (Steele County), was torn away by strong winds. The Maple River school and bus garage in Minnesota Lake (Blue Earth County) incurred roof damage. Two fifty foot tall, WFS 50,000 bushel capacity empty grain bins were torn down near Mapleton in Blue Earth County. A large barn was destroyed, along with the Walters Liquor store building in or near Kiester (Faribault County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Apr 7, 2:44 AM CST, 5 hours 16 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
330 AM CDT FRI APR 6 2001
NOT MUCH TIME FOR DISCUSSION. FORECAST CONCERN IS FOR SMALL CHANCE
OF STRONG WINDS WITH VORT LIFTING INTO SW MN AND CONTINUING HEAVY
RAIN OVER WEST CENTRAL. ALSO DRY SURGE COMING UP WITH VORT AND
STRONG WINDS LIKELY OVER SOUTHERN MN AS LOW LIFTS INTO WEST CENTRAL
MN. UPPER JET PASSING FARTHER EAST TOWARD SOUTHERN WI DURING MORNING
BUT WITH PRESS RISES AND FORECAST 850 MB WINDS OF 50 TO 60 KNOTS
OVER S MN...SHOULD BE ENOUGH FOR MORE THAN AN HOUR OF SUSTAINED 40
MPH WINDS. WILL GO AHEAD WITH WARNING AFTER CORRD WITH LSE AND FSD.
WILL SURROUND WARNING WITH ADVISORIES THIS AFTERNOON. WEST CENTRAL
MN WILL STILL BE IN DEFORMATION ZONE FOR A TIME THIS MORNING..BUT
MOST OF HEAVY RAIN LIFTING NORTH. WE STILL HAVE URBAN AND SMALL
STREAM OUT TIL 7AM. WRAP AROUND SHOWERS TO GO MOSTLY OVER CENTRAL
SECTIONS SO POPS SEEM A LITTLE HIGH OVER PARTS OF SOUTH. TEMPS
TRICKY..BUT WARM AIR WILL PUSH INTO MOST OF EAST CWA. COLD FRONT TO
QUICKLY FOLLOW WITH POSSIBLE FALLING TEMPS..WILL NOT GET TOO
SPECIFIC RIGHT NOW.
.MSP...HIGH WIND WARNING TODAY SOUTH CENTRAL...SJ OF LINE
KRWF...KULM...KMKT...KOWA
WIND ADVISORY THIS AFTERNOON SOUTH OF A
LINE KAXN..KMGG..KOEO...TO CHIPPEWA COUNTY WI.
JPRWIZ014>016-023>028-071700- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 731 AM CDT SAT APR 7 2001 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS WEST CENTRAL WISCONSIN THROUGH EARLY THIS AFTERNOON... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS WEST CENTRAL WISCONSIN FROM LATE THIS MORNING THROUGH EARLY THIS AFTERNOON. A FEW STORMS COULD PRODUCE DAMAGING WINDS AND LARGE HAIL FROM BALSAM LAKE...BALDWIN AND ELLSWORTH ON EASTWARD THROUGH LADYSMITH...BLOOMER AND EAU CLAIRE. STRONG LOW PRESSURE WILL MOVE ACROSS CENTRAL MINNESOTA TODAY. SOUTHWEST WINDS IN ADVANCE OF THE LOW WILL BRING WARM AND HUMID AIR TO THE AREA...ALLOWING THE POSSIBILITY FOR STRONG TO SEVERE THUNDERSTORMS TO DEVELOP. PEOPLE ACROSS WEST CENTRAL WISCONSIN SHOULD STAY ALERT THROUGH EARLY THIS AFTERNOON ON THIS POTENTIAL SEVERE WEATHER THREAT. HILTBRAND
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
717 AM CST SAT APR 07 2001
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0651 AM FAIRMONT MN NON TSTM WINDS
04/07/01 MARTIN 79 MPH NON TSTM WINDS.
POWER LINES
DOWN. SEMIS BLOWN OVER.
REPORTED BY LOCAL RADIO
STATION/OBSERVER.The national radar mosaic for the moment the first event began.
17 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2001Every state in 2001This day in weather historyWarnings in Minnesota, April 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5241851, 5241852, 5241853, 5241854, 5241855, 5241856, 5241857, 5241943, 5241944, 5241945, 5241946, 5241947, 5241948, 5241949, 5241950, 5241951, 5241952.